Advances in treatments for HIV, including combination antiretroviral therapy, have enabled patients with the disease to live longer and healthier lives, according to background information in the article. Because of their longer lifespans, some patients with HIV are now experiencing additional complications. Changes in body fat distribution, including loss of subcutaneous fat in the face, may be a side effect of antiretroviral therapy and affect somewhere between 10 and 62 percent of individuals with HIV, the authors write. This facial lipoatrophy or facial wasting may lead to anxiety, depression, self-image problems and difficulties in social or sexual relationships.
Anna Maria Cattelan, M.D., University of Padua, Italy, and colleagues studied the efficacy, safety and tolerability of polylactic acid injections on 50 HIVinfected patients (42 men, 8 women) with moderate to severe facial lipoatrophy who visited an outpatient clinic between January and June 2002. Participants were given a full physical examination and questionnaire about the degree of their facial lipoatrophy and their overall health status when they enrolled in 2002. Facial photographs were taken and they underwent ultrasound evaluation, which recorded the thickness of the skin over their cheeks. The researchers then administered four sets of injections at the beginning of the study and again after 30, 45 and 60 days. The 16 patients with the most severe facial wasting received two additional injections after 75 and 90 days.
The patients' facial atrophy began to improve after the second injection and remained visibly improved through the end of the follow-up period (12
Contact: Anna Maria Cattelan, M.D.
JAMA and Archives Journals